This site is intended for health professionals only!

Published on 21 October 2009

Share this story:
Twitter
LinkedIn

Schizophrenia link to epilepsy drug

teaser

Exposure to anti-epileptic drug (AED) treatment at key points in brain development increases schizophrenia-like behaviour in lab animals later, a study has found.

Scientists at Georgetown University Medical Centre, Washington, are now set to explore a possible link between epilepsy treatments for young people and the development of schizophrenia in later life.

The study was presented at the annual meeting of the Society for Neuroscience in Chicago. Having a history of seizures in infancy had previously been linked to the development of schizophrenia in later life in humans, but it was not known if this was caused by the seizures themselves or the AED treatments.

Guillermo Palchik, a doctoral student at the centre’s paediatric department, said: “We know that early-life exposure to AEDs such as Phenobarbital triggers cell death in many brain regions associated with the onset of schizophrenia. ”

This study not only suggests a relationship between the drugs and schizophrenia, but it raises important questions regarding the side effects of a widely used class of drugs. “Phenobarbital and other AEDs are not only used as a treatment for seizures but more generally in the treatment of migraines, neuropathic pain and mood disorders, among other ailments, and can be considered drugs of abuse.”

Copyright Press Association 2009




Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn